Arizona, 2011Lightning Strike in Arizona, July 30, 2011
July 30, 2011 · NWS PSR · 1 event in 1 county or zone
A lightning strike from a nearby thunderstorm caused a man to fall from a ladder in east Mesa during the afternoon on July 30th. The man was not directly struck by the lightning bolt, and suffered minor injuries in the fall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike from a nearby thunderstorm caused a man to fall from a ladder in east Mesa during the afternoon on July 30th. The man was not directly struck by the lightning bolt, and suffered minor injuries in the fall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 30, 3:49 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 30, 3:49 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
349 PM MST SAT JUL 30 2011
.SYNOPSIS...
EXPECT UNSETTLED WEATHER TO CONTINUE THROUGH AT LEAST NEXT TUESDAY
AS WEAK WEATHER DISTURBANCES PERIODICALLY AFFECT THE AREA. THE BEST
CHANCE FOR STORMS AT MOST LOCATIONS WILL BE THIS EVENING AND TONIGHT
AS A WEATHER DISTURBANCE APPROACHES FROM THE SOUTH. ANOTHER WEATHER
DISTURBANCE WILL BRING AN IMPROVED CHANCE FOR STORMS OVER
SOUTH-CENTRAL ARIZONA ON MONDAY. A DECREASE IN THE CHANCE OF SHOWERS
AND THUNDERSTORMS IS EXPECTED BY TUESDAY AS DRIER AIR MOVES INTO THE
AREA...WITH MOST STORMS CONFINED OVER THE HIGHER TERRAIN EAST OF
PHOENIX BY WEDNESDAY. TEMPERATURES ARE GENERALLY EXPECTED TO REMAIN
WITHIN A FEW DEGREES OF AVERAGE FOR LATE JULY AND EARLY AUGUST.
&&
.DISCUSSION...
INVERTED TROUGH CENTERED OVER SOUTH-CENTRAL NEW MEXICO THIS
AFTERNOON CONTINUED TO DRIFT VERY SLOWLY TOWARD THE NORTH...WHILE A
SHORT WAVE TROUGH JUST WEST OF THE CENTRAL BAJA CALIFORNIA COAST
CONTINUED TO MOVE NORTH TOWARD THE FORECAST AREA. THESE TWO UPPER
LEVEL DISTURBANCES POSSESS WELL-DEFINED PV MAXIMA IN THE 400-200 MB
LAYER...AND ARE DEFINITELY STRONG ENOUGH TO INFLUENCE SENSIBLE
WEATHER...AS ATMOSPHERE POSSESSES A BIT MORE POTENTIAL INSTABILITY
THAN WAS THE CASE YESTERDAY. INTERESTING TO NOTE THAT SKY HARBOR
TEMP HAD TOPPED OUT AT 110...A FEW DEGREES WARMER THAN HAD BEEN
FORECAST. EVEN WITH DECENT SFC HEATING...CAPE IS STILL RATHER MODEST
OVER SOUTH-CENTRAL AND WEST ARIZONA...LESS THAN 500 J/KG...BUT WAS A
BIT HIGHER OVER FAR SOUTHEAST CALIFORNIA.
STILL EXPECT A NOTICEABLE INCREASE IN SHOWERS AND THUNDERSTORMS OVER
OUR FORECAST AREA THIS EVENING/TONIGHT...WITH THE CHANCE CONTINUING
INTO SUNDAY MORNING ESPECIALLY OVER FAR SOUTHEAST CALIFORNIA AND
WESTERN ARIZONA. AS OF 3 PM...SCATTERED STORMS WERE OCCURRING OVER
CENTRAL...EAST-CENTRAL...SOUTHEAST AND SOUTHERN ARIZONA...WITH AN
ISOLATED THUNDERSTORM OVER JOSHUA TREE NATIONAL PARK. INTERESTING TO
NOTE THAT SOME STORMS HAVE ALREADY FORMED OVER THE LOWER DESERT...SO
ANY OUTFLOW BOUNDARIES GENERATED BY STORMS SHOULD BE EFFICIENT AT
TRIGGERING NEW STORMS. PULSE STORMS (SMALL AND RATHER SHORT LIVED)
WILL BE MOST LIKELY THIS EVENING...BUT STORM ORGANIZATION AND CELL
LIFETIMES SHOULD INCREASE LATER THIS EVENING INTO SUNDAY AS WINDS
ALOFT STRENGTHEN.
LATEST SPC SREF GUIDANCE AS WELL AS HRRR AND U OF A WRF RUNS
INDICATE AN INCREASED PROBABILITY FOR MEASURABLE RAIN OVER
SOUTH-CENTRAL AZ BETWEEN 8 PM AND 2 AM...WHICH LOOKS VERY
REASONABLE. AS INFLUENCE OF NM PV MAX WANES LATE TONIGHT INTO SUNDAY
MORNING...THE BAJA CALIFORNIA PV MAX/UPPER LEVEL JET STREAK WILL
APPROACH SOUTHEAST CALIFORNIA/SOUTHWEST AZ. EVEN THOUGH THIS SYSTEM
IS FORECAST TO WEAKEN AS IT MOVES NORTH ACROSS WESTERN PORTION OF
THE CWA ON SUNDAY...IT SHOULD BE STRONG ENOUGH TO RESULT IN AN
INCREASED CHANCE FOR SHWRS/TSTMS OVER PORTIONS OF FAR SOUTHEAST
CALIFORNIA AND SOUTHWEST/WEST-CENTRAL AZ LATE TONIGHT INTO SUNDAY
MORNING. ANY STORMS THAT FORM IN THIS ENVIRONMENT COULD BE MORE
ORGANIZED AND HAVE LONGER LIFETIMES DUE TO INCREASED WIND SHEAR.
WILL HOLD ONTO A SLIGHT CHANCE FOR STORMS SUNDAY AFTN/EVENING DUE TO
RESIDUAL MOISTURE...BUT NOT EXPECTING NEARLY AS MUCH ACTIVITY
TOMORROW AFTN/EVE COMPARED TO WHAT OCCURS THIS EVENING AS FORECAST
AREA WILL BE SOUTH OF BEST SYNOPTIC SCALE FORCING AND ATMOSPHERE NOT
EXPECTED TO POSSESS AS MUCH POTENTIAL INSTABILITY DUE TO EXPECTED
STORMS DURING NEXT 18 HRS. BEST CHANCE FOR STORMS SHOULD BE OVER THE
HIGHER TERRAIN OF NORTHERN MARICOPA AND SOUTHERN GILA COUNTY. ON
MONDAY...ANOTHER WEATHER DISTURBANCE WILL APPROACH FROM THE SOUTH.
NOT SURE ABOUT EVENTUAL TRACK OR IMPACT OF THIS DISTURBANCE...BUT
INHERITED FORECAST CALLED FOR A CHANCE FOR AFTERNOON/EVENING
THUNDERSTORMS MAINLY OVER SOUTH-CENTRAL AZ...AND WILL STICK WITH
THAT FORECAST FOR THE TIME BEING. A DECREASE IN THE CHANCE OF
SHOWERS AND THUNDERSTORMS IS EXPECTED TUESDAY AS DRIER AIR BEGINS TO
OVERSPREAD THE FORECAST AREA FROM THE EAST AND FROM THE SOUTHWEST.
MADE NO CHANGES TO THE EXTENDED PORTION OF THE FORECAST PACKAGE
TODAY...HOWEVER...LATEST NUMERICAL GUIDANCE SUPPORTS IDEA THAT
MOISTURE COULD BEGIN TO INCREASE BY NEXT WEEKEND THANKS IN PART TO
THE PASSAGE OF A TROPICAL STORM WELL TO OUR SOUTH.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
WINDS WILL REMAIN MOSTLY LIGHT AND PRIMARILY FROM THE EAST. THERE IS
A CHANCE FOR A BRIEF PERIOD OF WEST WINDS BUT IT SEEMS UNLIKELY WITH
THE OVERALL FLOW PATTERN AND STEERING FLOW FOR THUNDERSTORM
DEVELOPMENT. ISOLATED SHOWERS AND STORMS DEVELOPING THIS AFTERNOON
AND EVENING ACROSS SOUTH-CENTRAL ARIZONA ARE POSSIBLE AS WELL AS
OUTFLOW BOUNDARIES FROM ALL SHOWERS AND STORMS COULD RESULT IN GUSTY
SURFACE WINDS AND BLOWING DUST.
SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
MOSTLY LIGHT WINDS WITH MOSTLY MID LEVEL CLOUDS WILL PERSIST THROUGH
THE PERIOD. SHOWERS AND A FEW THUNDERSTORMS MAY AFFECT THE TERMINALS
DURING THE AFTERNOON AS WELL AS A SLIGHT CHANCE FOR BLOWING DUST.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS FOR MONDAY AND THEN WILL
DROP OFF THROUGH THE WEEK AS WELL AS CONDITIONS DRYING OUT BY MID
WEEK. HUMIDITIES WILL REMAIN FAIRLY MOIST WITH OVERNIGHT VALUES NEAR
50 PERCENT. NO SIGNIFICANT WINDS THROUGH THE WEEK...EXCEPT IN AREAS
WHERE THUNDERSTORMS AND RAIN SHOWER DEVELOP. POSSIBLE BLOWING DUST
ASSOCIATED WITH THUNDERSTORM DEVELOPMENT.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...DG
AVIATION...CDEWEY
FIRE WEATHER...CDEWEY
Hazardous weather outlook, Jul 30, 5:54 AM MST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
554 AM MST SAT JUL 30 2011
AZZ021>023-026>028-311300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
554 AM MST SAT JUL 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF MAINLY LATE AFTERNOON AND NIGHTTIME SHOWERS AND
THUNDERSTORMS WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN.
BLOWING DUST WITH POOR VISIBILITY IS ALSO POSSIBLE AHEAD OF THE
THUNDERSTORMS.
IF YOU ARE DRIVING AND SEE A DUST STORM APPROACHING OR GET CAUGHT IN
ONE...PULL OFF TO THE SIDE OF THE ROAD AS FAR AS SAFELY POSSIBLE...
PUT YOUR VEHICLE IN PARK...TURN YOUR LIGHTS ALL THE WAY OFF...AND
KEEP YOUR FOOT OFF THE BRAKE PEDAL.
IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO
YOUR DESTINATION.
STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND
LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF MAINLY LATE AFTERNOON AND NIGHTTIME SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY WITH STRONG GUSTY WINDS AND LOCALLY
HEAVY RAIN. PATCHY BLOWING DUST WITH REDUCED VISIBILITY IS ALSO
POSSIBLE.
IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO
YOUR DESTINATION.
STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND
LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS.
THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS
EXPECTED TO DECREASE TUESDAY AND BE CONFINED TO EAST OF THE GREATER
PHOENIX AREA BY WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-311300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
554 AM MST SAT JUL 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN.
IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO
YOUR DESTINATION.
STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND
LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY WITH STRONG GUSTY WINDS AND LOCALLY
HEAVY RAIN.
IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO
YOUR DESTINATION.
STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND
LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS.
THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS
EXPECTED TO DECREASE TUESDAY AND WEDNESDAY AND BE CONFINED TO EAST OF
GLOBE BY THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-025-CAZ030>033-311300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
554 AM MST SAT JUL 30 2011 /554 AM PDT SAT JUL 30 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS MORNING.
OTHERWISE...THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WITH STRONG GUSTY WINDS AND BLOWING DUST.
STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND
SUNDAY EVENING. STRONG GUSTY WINDS AND BLOWING DUST ARE POSSIBLE
AHEAD OF THE THUNDERSTORMS.
IF YOU ARE DRIVING AND SEE A DUST STORM APPROACHING OR GET CAUGHT IN
ONE...PULL OFF TO THE SIDE OF THE ROAD AS FAR AS SAFELY POSSIBLE...
PUT YOUR VEHICLE IN PARK...TURN YOUR LIGHTS ALL THE WAY OFF...AND
KEEP YOUR FOOT OFF THE BRAKE PEDAL.
STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND
LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
ELLIS
Lightning, Maricopa
- When
- July 30, 5:00 PM MST
- Where
- Maricopa County, 5.54 mi ENE of (Chd)williams Afb
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 33.335, -111.584
A 39 year old east Mesa man was knocked off of a ladder after a lightning bolt struck nearby. The lightning bolt did not strike the man directly. The impact was near the intersection of Warner and Meridian roads. The man was awake and responding to crews arriving from the Mesa fire department and he was taken to a local hospital as a precaution.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 30, 2011$325,000 · EF0 · 18 events
- Damaging Winds in Michigan, July 30, 2011$78,000 · 63 kt wind · 23 events
- Flash Flood and Lightning Strike in Kentucky, July 30, 2011$165,000 · 2 events
- Flash Flooding in West Virginia, July 30, 2011$130,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 30, 2011$35,000 · 1 in hail · 19 events
- Flash Flooding and Damaging Wind in California, July 30 to 31, 20111 injured · $34,000 · 53 kt wind · 8 events
- Damaging Wind in Wisconsin, July 30, 20115 injured · 1 event
- Hail and Damaging Winds in Wisconsin, July 30, 20111 injured · $35,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 30, 2011$31,000 · 1 in hail · 14 events
- Flash Flood and Flooding in California, July 30 to 31, 2011$33,000 · 52 kt wind · 9 events
- Damaging Wind in Illinois, July 30, 2011$30,000 · 56 kt wind · 1 event
- Excessive Heat in Kansas, July 30 to 31, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321857.